Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2008, 4:27 PM EDT for Mercer County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2008, 4:27 PM EDT (20:27 UTC)
- Expired
- Jul 26, 2008, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:14 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 26, 3:14 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 314 PM EDT SAT JUL 26 2008 .SYNOPSIS... A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS. ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS FROM THE I-80 CORRIDOR NORTH. BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE. FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF VALUES AND GFS AND NAM MOS. && .LONG TERM /MONDAY THROUGH SATURDAY/... GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH. HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR SEASONAL NORMS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE TONIGHT. HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND KDUJ. JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED CUMULUS SUNDAY. BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY TUESDAY INTO WEDNESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 26, 5:02 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT SAT JUL 26 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-270915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 502 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 3:46 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 346 PM EDT SAT JUL 26 2008 PAZ007-008-013-014-262045- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 346 PM EDT SAT JUL 26 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER PORTIONS OF NORTHEAST OHIO ...MOVING EAST AT 25 MPH. THE STORMS WILL CROSS THE MERCER AND POSSIBLY LAWRENCE COUNTY LINES BETWEEN 415 PM AND 430 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. KANE
Special weather statement, Jul 26, 4:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 420 PM EDT SAT JUL 26 2008 OHZ039-048-262115- COSHOCTON OH-TUSCARAWAS OH- 420 PM EDT SAT JUL 26 2008 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...COSHOCTON AND TUSCARAWAS... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST OF COSHOCTON COUNTY...MOVING SOUTHEAST ABOUT 30 MPH. THE THUNDERSTORMS COULD AFFECT COSHOCTON COUNTY BY 500 PM AND THEN MOVE INTO TUSCARAWAS COUNTY BY ABOUT 600 PM. LOOK FOR BRIEF GUSTY WINDS...HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. KANE
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 54 min |
| Jul 26, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 54 min |
| Jul 26, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Venango | 63 min |
| Jul 26, 6:04 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Jul 26, 6:52 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 68 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.